Alert archive / South Dakota / Wind Advisories in 2005

Wind Advisory 4, NWS Rapid City, SD

November 14, 200512 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Nov 14, 2005, 3:51 AM MST for 12 counties in South Dakota. It took effect at Nov 14, 2005, 12:00 PM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2005, 3:51 AM MST (10:51 UTC)
In effect from
Nov 14, 2005, 12:00 PM MST
Expired
Nov 15, 2005, 4:26 AM MST
In force
16 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Custer County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 78 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Nov 14, 3:00 AM MST, 51 minutes earlier.

Area forecast discussion, Nov 14, 3:00 AM MST, 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MST MON NOV 14 2005

.DISCUSSION...09Z SURFACE ANALYSIS SHOWED LOW NEAR AB/SK/MT BORDER.
170KT UPPER LEVEL JET DRIVING ALBERTA CLIPPER. THIS STORM WILL BE
THE MAIN WEATHER MAKER IN THE SHORT TERM.

TODAY...SURFACE LOW RACES INTO ND DRIVING INITIAL COLD FRONT THROUGH
THE AREA BY LATE AFTERNOON...SLOWER THAN PREVIOUS MODEL RUNS
SUGGESTED. EXPECT WIND TO RAPIDLY PICK UP BEHIND THE FRONT WITH HIGH
WIND WARNING CRITERIA POSSIBLE IN THE USUAL AREAS...WITH ADVISORY
WINDS SURROUNDING THE USUAL AREAS. FIRST BURST OF PRECIPITATION
ASSOCIATED WITH UPPER FORCING EXPECTED TO MOST AFFECT THE FAR
NORTHWEST PORTIONS OF THE CWA WITH LIKELY -SNRA. CHANCE ELSEWHERE.

TONIGHT...SURFACE LOW SLOWS DOWN AND SPINS JUST NORTH OF MN.
SECONDARY TROUGH ASSOCIATED WITH MAIN UPPER LEVEL SHORTWAVE MOVES
THROUGH IN THE EVENING...GIVING US THE BEST SHOT OF REACHING WARNING
CRITERIA WINDS TONIGHT. BEST COLD AIR ADVECTION AND ISALLOBARIC
FORCING OCCURS AT THIS TIME. AS T/TD SPREADS IN THE LOWER
TROPOSPHERE CONVERGE ON ZIP...EXPECT UPSLOPE MACHINE TO DEVELOP
OVER THE FAVORED PORTIONS OF THE BLACK HILLS. 3-6 INCHES POSSIBLE.
COMBINE SNOW WITH GUSTY WINDS AND REDUCED VISIBILITIES...AND THE
RECIPE FOR A WINTER WEATHER ADVISORY IS MADE. ACCUMULATIONS ON THE
WY/SD PLAINS SHOULD BE MINOR AS WELL AS ANY BLOWING SNOW...SO WILL
JUST MENTION IN WIND PRODUCTS.

TUESDAY...GRADIENT WILL CONTINUE TO BE VERY TIGHT AS LOW BEINGS TO
SLOWLY MOVE AWAY FROM MN. COULD SEE ANOTHER SHOT OF ADVISORY/WARNING
CRITERIA WINDS OVER THE SD PLAINS TUESDAY AS SOLAR INSOLATION MIXES
THINGS OUT AGAIN EARLY IN THE MORNING. HENCE...WILL CONTINUE WIND
HEADLINES THROUGH DAY. SNOW SHOULD COME TO END OVER THE NORTHERN
BLACK HILLS BY MIDDAY AS DRIER AIR MOVES INTO THE REGION...THUS WILL
HAVE WINTER WEATHER ADVISORY UNTIL LUNCHTIME.

WEDNESDAY/THURSDAY...BACK DOOR COLD FRONT TRIES TO APPROACH THE
AREA. MAIN EFFECT WILL BE TO COOL TEMPERATURES IN THE EAST.

EXTENDED...REGION WILL CONTINUE TO REMAIN IN NORTHWEST FLOW ALOFT
THROUGH THE PERIOD...WITH RIDGE OVER WESTERN CONUS AND TROF TO THE
EAST. A SHORTWAVE AND COLD FRONT IN THE NORTHWEST FLOW IS PROGGED TO
CLIP THE NORTHERN PLAINS FRIDAY NIGHT AND INTO SATURDAY. IT LOOKS
LIKE MAIN FORCING AND ASSOCIATED CHANCES FOR PCPN WILL STAY MAINLY
NORTH AND EAST OF CWA...SO WILL KEEP DRY FORECAST GOING FOR NOW.
HIGH TEMPS OVER THE WEEKEND SHOULD REMAIN NEAR TO SLIGHTLY ABOVE
SEASONAL AVERAGES...GENERALLY IN THE MID 40S TO MID 50S.

&&

.AVIATION...CLOUDS WILL CONTINUE TO INCREASE AND CIGS WILL LOWER
THIS MORNING AS NEXT SYSTEM APPROACHES. COLD FRONT WILL SLIDE ACROSS
NORTHEAST WYOMING LATE THIS MORNING AND WESTERN SOUTH DAKOTA EARLY
THIS AFTERNOON...WITH STRONG NORTHWEST WINDS DEVELOPING BEHIND ITS
PASSAGE AND THEN CONTINUING THROUGH TONIGHT. CIGS SHOULD DROP TO
MVFR...AND POSSIBLY IFR...AT GCC SOON AFTER THE FRONT PASSAGE WITH
SOME SNOW SHOWERS IN THE AREA...BUT REMAIN VFR AT RAP THROUGH THE
DAY. RAIN AND SNOW SHOWERS WILL EXPAND ACROSS THE TWEB ROUTES FROM
WEST TO EAST DURING THE DAY. BEST COVERAGE OF SHOWERS SHOULD BE
ACROSS ROUTES 259 AND 285 DURING THE FIRST HALF OF TODAY AND THEN
EXPAND ACROSS ROUTES 258...260... AND 315 LATE IN THE DAY AND INTO
TONIGHT. AREAS OF MVFR AND IFR CONDITIONS CAN BE EXPECTED ACROSS THE
ROUTES AS SHOWERS DEVELOP.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WX ADV NORTHERN/CENTRAL BLACK HILLS...NORTHERN FOOTHILLS
      TONIGHT THROUGH TUESDAY AM.
     WIND ADVISORY THIS AFTERNOON NORTHERN FOOTHILLS.
     WIND ADVISORY THIS AFTERNOON THROUGH TUESDAY FOR STURGIS
      FOOTHILLS...HERMOSA FOOTHILLS...CUSTER CO. PLAINS...RAPID CITY.
     HIGH WIND WARNING THIS AFTERNOON THROUGH TUESDAY FOR
      NORTHWESTERN SD.
WY...WINTER WX ADV WY BLACK HILLS TONIGHT THROUGH TUESDAY AM.

&&

HELGESON/TRIMARCHI
Hazardous weather outlook, Nov 13, 5:25 AM MST, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
525 AM MST SUN NOV 13 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
525 AM MST (625 AM CST) SUN NOV 13 2005

...HIGH WIND WATCH MONDAY MORNING THROUGH MONDAY EVENING NORTHEAST
WYOMING PLAINS...
...HIGH WIND WATCH MONDAY MORNING THROUGH LATE MONDAY NIGHT
NORTHWEST SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ALBERTA CLIPPER STORM SYSTEM WILL MOVE INTO THE NORTHERN
PLAINS MONDAY. THE STORM WILL PROPEL A STRONG COLD FRONT INTO THE
REGION EARLY MONDAY. BEHIND IT...STRONG WINDS MAY DEVELOP. BY MONDAY
AFTERNOON NORTHWEST WINDS COULD BLOW AT 35 TO 45 MPH WITH GUSTS TO
60 MPH ON THE WYOMING PLAINS AND NORTHWEST SOUTH DAKOTA PLAINS.
COMBINED WITH ANY SNOW THAT FALLS...REDUCED VISIBILITIES MAY BE
SEEN DUE TO BLOWING SNOW. WINDS WILL DIMINISH BY TUESDAY MORNING.

UPSLOPE SNOWS OVER THE NORTHERN BLACK HILLS MAY PILE UP SEVERAL
INCHES MONDAY AFTERNOON THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:51 AM MSTHigh Wind WarningUNRBennett, Butte, Custer, Haakon, Harding, Jackson and 8 more32 hr

Nearby

Wind Advisories in South Dakota, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.